Jump to content

Clonidine For Hypo Symptoms?


k&ajsmom
 Share

Recommended Posts

So saw my doctor today. He wants me on the lamictal as ive stated before. But now he wants me to add clonidine to my bedtime routine. He says its to help me fall asleep and stay asleep.

Ive have low bp though. At the doctors it was 85/68. Ive read through some old posts and havent quite found others experiences similiar to mine so i thought id ask. Does anyone have low bp (no hyper pots here =) and tryed clonidine? Wouldnt it lower my already low bp and brady cardia at night? My resting hr at night can be in the fourtys and low 50"s....im nervous...help? Please?

Link to comment
Share on other sites

I'm not sure anyone can really answer this question without getting into trouble as like giving advice. But, I can tell you what it did for me.

I have higher bp's and have swings that go lower, especially at night. What it did was to lower my bp and hr. I felt like I was on a tranquilizer. It sort of balanced out my swings. It leveled out the highs and the lows and the drastic swinging that happened. It can lower your heart rate and slows the hearts pumping action. It caused me to have more edema because of this. But, it was nice to not have the drastic swinging. I only stayed on it a few months because I got tired of being so tired. When I went off - that wild swinging never came back. I stayed more on a level field. I still have more highs then lows. But, with my diet and treatment that I'm doing for autoimmune connected things ---I'm really finding that I'm having some very positive things happening in the right direction now. I believe that I'm finally on the right path for me. It took a lot of soul searching and commitment to do the diet I'm doing --but, I think because it in itself addresses autoimmune issues - that has been my best treatment to date.

I also only used 1/4 of a clonidine. I'm super sensitive to meds. I use other things to help me to sleep at night - by the way. If I start to have those drastic swings again - I will use it again. Otherwise, the edema and tiredness wasn't worth it to me. But, I did enjoy not having the terrible tachy for awhile. Maybe some others will chime in with their experiences.

Issie

Link to comment
Share on other sites

I'm so glad you posted this. I'm hopeful that others will share their experiences while on this medicine. The cardiologist is considering this medicine for my son after he is off some of his other medicines. He has told me it will help with sleep issues and can lower blood pressure. Like you, I would like to hear some of the pros and cons of the medicine.

I would really like to know if this medicine will help with tremors and twitching?

Link to comment
Share on other sites

We are currently in South Carolina, we saw Dr Afrin yesterday. He gave us a prescription for this, 2nd in line to start when we get home. My son has never been prescribed this by his POTS doctor, this is being prescribed by the MCAS doctor. It is being prescribed for his nausea. My son has a tendency to have high bp/hr but can dip low upon occasion.

Link to comment
Share on other sites

oops Issie, your right. I should have worded that more appropriatly. Not looking for advice, more of others experiences with this drug, especially if you have low consistant bp and bradycardia at night.

It sounds like this would be a great drug for high bp swings, for me though, I am not so sure. I still am chicken on even the lamictal...lol

Thanks for sharing guys..take care

Link to comment
Share on other sites

I was on clonidine prior to seeing Grubb and it was a terrible drug for me. I was first put on the patch form and developed a skin allergy to the adhesive. It also never completely controlled the hypertension. Of course at the time I had no idea I was swinging posturally. When we switched over to the pills is when it got really scary, it was almost like my body developed an addictive response, requiring more and more of it to keep my pressure down. I think because I was a pooler, clonidine made my vessels even more relaxed causing more pooling, which resulted in my hyper norepi back up system having to produce more norepi to keep the blood going to my brain. Let's just say they way it was prescribed to me was not a fun experience.

I do think it has pain killer and muscle relaxing properties. It does lower bp/hr though. I agree with your concern about lowering you further when supine. You can have equally disruptive sleep symptoms when your bp/hr get too low during sleep. I'm happy to give you a list, as it happened to me. I would think there are other treatments to help you sleep that wouldn't further lower your bp/hr. I think a lot of us have simply used benedryl. If your bp/hr are low during sleep and you don't have dry eye/nose syndrome, it might work better for someone who has low bp, as one of the listed and known side effects is that it can cause hypertension.

I usually check my bp/hr after I go to bed and then as soon as I wake up before I move around a lot. I kept a chart for a while.

BTW I'm hyper diagnosed by Dr. Grubb in Toledo. He prescibed me labetalol the short acting form, I am on baby dosages of it and have the flexibility of increasing the baby dose on bad days. Labetalol is an alpha beta. It though doesn't make me sleepy

Labetalol has worked fairly well, at low doses it keeps me down most of the time and doesn't drop me when I sleep, however I still do get spikes. I can also not take it at all with no serious rebound response. We are however treating my underlying causes, so I have had some improvement from those treatments.

I swing from low to high as a result of autoimmune small fiber autonomic neuropathy which was probably caused by autoimmune disease/immune deficiency, accompanied by hypermobility and an mthfr gene defect. Take your pick which one is the underlyer or maybe all of the above.

Link to comment
Share on other sites

my bp swings too, tends to be high dialostic during the day even sitting but drops at night and at some points during the day too at a point which is what is considered normal. my neuro rx'd me this almost a year ago, never filled the prescription. somehow i just don't feel its right for me? idkw i have that feeling except maybe that my tachy is not that bad, never goes above 130 140 that i clock anymore. i don't take it standing anymore either tho. if u decide to try, let me know how it goes! interesting tho that Afrin is rx'ing it.

Link to comment
Share on other sites

As far as I know, there are two meds that lower hr and bp that someone with MCAS is supposed to be able to take. One is clonidine the other is guifacine. I did horrible on guifacine. Better on clonidine. I've also tried an ARB that gave me heart pains after a few days. We're not supposed to take beta blockers because they can cause a mast cell degranulation. Not sure about calcium channel blockers or ACE. I do know that some people have really bad issues with depression on calcium channel blockers.

Issie

Link to comment
Share on other sites

As for meds. I question them altogether. (I know I will get criticism for even saying this.) But, our bodies may be making compensations for things and masking or stopping some of these possible compensations --might make us worse. Really pay attention to your body when you are on meds and make sure that it isn't, long term, making things worse. At the very least, keep in mind that the med isn't "fixing" the problem it is only putting a bandaid on it and masking the symptom. If we could get more to the root cause of the problem, in the first place, and work on the core reasons --we may be more successful in a reversal rather then an aid. Not to say that we don't need aids ---hey, I take medicine too. But, it's just something to make us more comfortable.

Issie

Link to comment
Share on other sites

K&ajsmom thanks for posting this question. My son has been having troubles getting to sleep and staying asleep since having the flu. My son is going to start using this medication tonight. The cardiologist has told me basically the same pros and cons as other people have stated in their post.

Link to comment
Share on other sites

  • 3 weeks later...

Here is an update on my son's experience with clonidine. It has helped with the tremors and shaking. However, it did not help with sleep and his heart rate is a little lower. His blood pressures have been stable. My son is able to get through his physical therapy sessions with very little shaking. His tachycardia is much less. He has been on it for almost 2 weeks. With the benefits seen so far, the cardiologist wants to keep him on it.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...